Designs, Codes and Cryptography

, Volume 48, Issue 3, pp 323–330 | Cite as

On the second weight of generalized Reed-Muller codes

  • Olav Geil


Not much is known about the weight distribution of the generalized Reed-Muller code RM q (s,m) when q > 2, s > 2 and m ≥ 2. Even the second weight is only known for values of s being smaller than or equal to q/2. In this paper we establish the second weight for values of s being smaller than q. For s greater than (m – 1)(q – 1) we then find the first s + 1 – (m – 1)(q–1) weights. For the case m = 2 the second weight is now known for all values of s. The results are derived mainly by using Gröbner basis theoretical methods.


Footprint Generalized Reed-Muller code Gröbner basis Hamming weight Weight distribution 

AMS classifications

11G25 11T71 12.25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cherdieu, J.P., Rolland, R.: On the Number of Points of Some Hypersurfaces in \({\mathbb{F}_{q}^{n}}\) . Finite Fields Appl. 2, 214–224 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Cox D., Little J., O’Shea D.: Ideals, Varieties, and Algorithms, 2nd ed. Springer (1997).Google Scholar
  3. 3.
    Delsarte, P., Goethals, J.M., Mac Williams, F.J.: On generalized Reed-Muller codes and their relatives. Inf. Control 16, 403–442 (1970)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Geil, O.: On codes from norm-trace curves. Finite Fields Appl. 9, 351–371 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Geil O., Høholdt T.: On hyperbolic codes. In: Bozta, S., Shparlinski, I. (eds.) Proceedings of the AAECC-14. Lecture Notes in Computer Science 2227, pp. 159–171. Springer (2001).Google Scholar
  6. 6.
    Kasami, T., Lin, S., Peterson, W.: New generalizations of the Reed-Muller codes. I. Primitive codes. IEEE Trans. Inf. Theory 14, 189–199 (1968)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    MacWilliams, F.J., Sloane, N.J.A.: The Theory of Error-Correcting Codes. Eighth Impression, North-Holland (1993)Google Scholar
  8. 8.
    McEliece, R.J.: Quadratic forms over finite fields and second-order Reed-Muller codes. JPL Space Programs Summary III, 37–58 (1969)Google Scholar
  9. 9.
    Sboui, A.: Second highest number of points of hypersurfaces in \({\mathbb{F}_{q}^{n}}\) . Finite Fields Appl. 13, 444–449 (2007)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of Mathematical SciencesAalborg UniversityAalborgDenmark

Personalised recommendations